Things you need to Know about Blood Pressure - Health Education - DesiMD Healthcare - India
Health Education

Blood Pressure (B.P)

Authored by DesiMD Doctor on 21 Mar 2013 - 19:33

With poor exercise habits and an even worse diet prevalent today, it is no surprise that many persons develop high blood pressure and associated complications. It would seem that the availability of medication to treat this condition would ease apprehension, but they are not to be taken lightly. Many of the common medications available to treat high blood pressure come with a range of possible effects; many people attribute these symptoms to normal aging process and do not make the connection

It is very important to remember that high blood pressure is a silent killer and one should not stop treatment for side effects, but rather discuss these symptoms with their health care professional and get appropriate advice.

Here we present some of the common side effects of blood pressure medications that we think all of us need to be aware.

Image : Pill bottle (Credit: Amanda Mills/CDC)
Are you dizzy or light headed if you stand up?

Commonly referred to as postural hypotension or orthostatic hypotension, this is a form of low blood pressure that results following a rapid change in position; normally from sitting or lying to standing, due to pooling of blood in the lower extremities( legs etc).

It is more common in elderly patients, and patients being treated with certain classes of blood pressure medications. While it is true that orthostatic hypotension may occur with any blood pressure lowering drug, special care needs to be taken when using dihydropyridine calcium channel blockers (examples Nifedipine, Amlodipine). There appears to be a higher risk of this side-effect in patients with lower blood volumes (if you are dehydrated).

 

Are you experiencing sexual dysfunction?

Another commonly experienced side-effect by males is erectile dysfunction. This stems as a result of the body’s vascular system failing to supply adequate blood flow to maintain an erection. Although there are many treatments available to treat impotence today (examples Viagra and Cialis), it is first necessary to determine the cause (if possible). Besides high cholesterol and high blood pressure themselves being causes, the medications used to treat these conditions may also result in impotence. If you have high blood pressure, there are many drugs that may cause impotence. Possible causes are Thiazide diuretics (Chlorothiazide, Hydrochlorothiazide), Beta-blockers (Atenolol, Metoprolol, and Propranolol) and a few others such as Enalapril, Furosemide and Verapamil.

Having brief episodes of fainting?

Although this side effect may be caused by any class of blood pressure medication, it is especially troublesome with alpha blockers (Doxazosin, Prazosin or newer Tamsulosin).  This is directly as a result of these drugs ability to relax (dilate) constricted blood vessels. Diuretics (Furosemide, Hydrochlorothiazide) are also capable of causing dizziness or fainting (syncope), due to their effect in decreasing blood volume.

Are you having Headaches?

Headaches can result in significant discomfort to those affected. Both high blood pressure and treatment for high blood pressure can cause headache. Headaches are thought to result from relaxation of the blood vessels under the scalp, causing a sensation of pressure. Many high blood pressure medications can cause headaches including alpha-blockers (Prazosin, Doxazosin), Angiotensin Receptor Blockers (Losartan, Telmisartan), Calcium channel blockers (Nifedipine, Amlodipine) and vasodilators (such as Hydralazine).  It is very important to accurately identify the cause of headache: treatment versus uncontrolled blood pressure.

Are you having nausea or upset stomach?

When beginning a new therapy of blood pressure medication, it is common to experience some degree of upset stomach or vomiting. This effect normally only lasts for the first few days of treatment for most drugs, although others may persist over time. Based on the drug you are prescribed your doctor may recommend taking the problem drug with milk or a meal to help with this side effect.

Are you drowsy (sleepy)?

Although many people are unaware that high blood pressure medications can cause drowsiness, it is important that you are conscious of the possibilities. If you notice that your drug is making you drowsy, discuss with your doctor, if you can take your medication before bed. High blood pressure medications that may cause drowsiness include Alpha-blockers (Prazosin) and Beta-blockers (labetalol). You should be careful when you take these drugs with other sedative drugs, such as anti-histamines or muscle relaxants.

Are you having swelling in your legs (Pedal Edema)?

Pedal Edema is characterized by swelling of the lower extremities (legs, feet) due to accumulation of fluids. Although some categories of high blood pressure medication relieve swelling, others may infact cause it. Of all the anti-hypertensive drugs available, the calcium channel blockers (such as amlodipine, nifedipine) seem most likely to cause it.

Are you more aware of your heart beating (palpitations)?

This side effect is very alarming for persons who experience it, although the incidence is rare. It may be due to an increase in blood vessel size, causing the heart to have to pump blood faster, as with vasodilators (Hydralazine).

There are many more side-effects that may be encountered when using high blood pressure medications. Although most of these are generally mild and bearable, a few might cause the patient severe discomfort. It is important to consult your doctor to have a treatment tailored specially to your case. One drug is not universal.

This article is strictly for informational purposes, and is not meant to be a comprehensive list of all possibly encountered side-effects.

*Disclaimer
This is not a medical advice. The content is for educational purposes only, please contact your doctor for any health care issue.